Colorado, 2017

Flash Flood in Colorado, August 12, 2017

August 12, 2017 · NWS GJT · 1 event in 1 county or zone

A very moist air mass where thunderstorms developed in a slow moving westerly flow resulted in heavy rainfall and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A very moist air mass where thunderstorms developed in a slow moving westerly flow resulted in heavy rainfall and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 12, 10:50 AM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 12, 10:50 AM MST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1150 AM MDT Sat Aug 12 2017

Updated aviation section

.SHORT TERM...(Today through Sunday)
Issued at 314 AM MDT Sat Aug 12 2017

IR satellite showing some clouds hanging around this morning with
a few showers noticed on radar but nothing too impressive. Not
much change to going forecast as PWATs remain between .75 to 1
inch and a weak upper level jet remains above us. Some turning of
the winds can be seen at 700mb later on this afternoon indicating
a weak wave will move through the area, looking to favor northern
portions of the CWA. However, in this moist, fairly unstable
regime, convection could fire just about anywhere or form over
mountains and drift into adjacent valleys. Convection will fire
around noon with coverage increasing though the afternoon and
evening hours. Biggest concerns are the usual: dangerous lighting,
wind gusts of 40 to 50 mph, small hail, and heavy downpours from
time to time. Temps will remain right where they should be this
time of year.

Overnight, the GFS keeps our area quite active while the NAM just
about shuts all convection down. As the GFS tends to overdo
convection, started dropping PoPs after midnight through Sunday
morning.

More of the same on Sunday as another wave moves over Utah and
Colorado allowing another round of convection to fire. This trend
looks to continue through midweek before some drying kicks in as
described below.

.LONG TERM...(Sunday night through Friday)
Issued at 314 AM MDT Sat Aug 12 2017

Longwave trough digging across the western U.S. will drive the
upper level ridge over the region eastward with southwest flow
becoming established early in the week. Moisture surging northward
along the leading edge will provide the fuel for more widespread
showers and thunderstorms. Activity peaks on Monday with slow
drying trend into midweek and beyond. Should see a few stronger
storms on Tuesday as moisture gradient presses eastward and trough
moves in. Convection will be diminished beyond Tuesday with only
isolated mountain storms anticipated. Temperatures will be running
near normal through Tuesday with slowly warming expected through
the end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1150 AM MDT Sat Aug 12 2017

Afternoon thunderstorms are starting to develop over higher
terrain, and over NW Colorado. This trend will continue as storms
move west to east. An area of showers and tstorms is expected to
move from central Utah eastward this evening, bringing a
continuation of convection through the overnight hours. ILS
breakpoints will be reached at times, and potentially MVFR
temporarily in stronger storms if they target the airports.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...TGR
LONG TERM...MDA
AVIATION...JAM
Hazardous weather outlook, Aug 12, 4:25 AM MST, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
525 AM MDT Sat Aug 12 2017

COZ001>014-017>023-UTZ022>025-027>029-131200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
525 AM MDT Sat Aug 12 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Similar conditions are in place today allowing more convection to
fire this afternoon and evening. Convection will start around noon
and increase through the afternoon and evening hours. Expect some
heavy rain, gusty winds, and small hail from the stronger cells.

Most activity will die down after sunset but a few stray showers
will linger into the overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Little change for Sunday through Tuesday as plenty of moisture
will lend themselves for more afternoon convection. Winds will
shift Wednesday onwards which will limit showers and storm
formation bringing dry conditions back into the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 12, 12:11 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
111 PM MDT SAT AUG 12 2017

UTZ023-121945-
Eastern Uinta Mountains UT-
111 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL UINTAH AND CENTRAL
DAGGETT COUNTIES UNTIL 145 PM MDT...

At 111 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Manila, moving east at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central
Uintah and central Daggett Counties.

This includes U.S. Highway 191 in Utah between mile markers 372 and
383.

LAT...LON 4074 10972 4084 10968 4082 10937 4064 10950
TIME...MOT...LOC 1911Z 289DEG 5KT 4077 10963

JAM
Special weather statement, Aug 12, 1:51 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
251 PM MDT SAT AUG 12 2017

COZ002-013-122130-
Flattops CO-Central Yampa River Basin CO-
251 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RIO BLANCO COUNTY
UNTIL 330 PM MDT...

At 250 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Meeker, or 34 miles south of Craig, moving southeast at
15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Buford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4000 10783 4014 10769 3997 10730 3976 10751
TIME...MOT...LOC 2050Z 307DEG 14KT 4003 10769

JDC

The radar

The Grand Junction radar (KGJX), 85 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Rio Blanco

When
August 12, 2:00 PM MST to 4:30 PM MST
Where
Rio Blanco County, 13.7 mi WNW of Rio Blanco to 13.53 mi W of Rio Blanco
Cause
Heavy Rain
Crop damage
$5,000
Reported by
Utility Company
Coordinates
39.828, -108.186

Heavy rainfall, with radar estimates of nearly two inches of total rain within about an hour on the Roan Plateau, produced flash flooding several feet deep which came down drainages and ran across farm fields before ending up in Piceance Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707699.